Kansas, 2009

Hail in Kansas, May 15, 2009

May 15, 2009 · NWS DDC · 8 events in 2 counties and zones

A stationary front combined with a weak disturbance aloft to destabilize the atmosphere. As a result, thunderstorms developed in the afternoon heat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A stationary front combined with a weak disturbance aloft to destabilize the atmosphere. As a result, thunderstorms developed in the afternoon heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 2:16 PM CST, 44 minutes earlier.

Area forecast discussion, May 15, 2:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT FRI MAY 15 2009

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE CHANCES FOR SEVERE THUNDERSTORMS IN THE
SOUTHEAST CWA MAINLY THROUGH LATE THIS AFTERNOON.

THE 12Z UA ANALYSIS SHOWED A SHORTWAVE TROUGH AT 500 MB EXTENDING
FROM EASTERN MONTANA INTO THE FOUR CORNERS REGION. THIS WAVE HAS
SINCE MOVED INTO THE NORTHERN PLAINS. AT THE SURFACE A COLD FRONT
HAD MOVED SOUTH ACROSS WESTERN KANSAS AND WAS LOCATED FROM STAFFORD
THROUGH GREENSBURG AND ASHLAND AT 19Z. SURFACE DEWPOINTS WERE IN
THE 60S AHEAD OF THE FRONT. VISIBLE SATELLITE IMAGERY NICELY SHOWED
THE LOCATION OF THE FRONT WITH AN INCREASINGLY MORE ENHANCED CU
FIELD TO THE SOUTHEAST. THE SPC MESO ANALYSIS PAGE SHOWED SURFACE
BASED CAPES OF 4000-4500 J/KG AHEAD OF THE FRONT. WHILE THE BULK SHEAR
IS NOT ALL THAT IMPRESSIVE OVER THE FRONTAL BOUNDARY THERE COULD STILL
BE A FEW ROTATING THUNDERSTORMS LATE THIS AFTERNOON. THE RIGHT
ENTRANCE REGION OF THE UPPER JET IS OVER THE AREA THIS AFTERNOON
WHICH WILL ONLY HELP TO ENHANCE STORM UPDRAFTS. THE MAIN THREAT
FROM ANY STORMS THAT DEVELOP WILL BE LARGE HAIL AND POSSIBLY SOME
DAMAGING WINDS. FURTHER NORTHWEST DEWPOINTS ARE FALLING AS DRIER
AIR ADVECTS INTO THE CWA. THIS SHOULD KEEP THE MAIN THREAT FOR
STORMS ALONG AND SOUTH OF THE FRONT.

LATEST SHORT TERM MODEL GUIDANCE SHOWS THE FRONT PUSHING SOUTH
AND EAST OUT OF THE AREA BY EARLY EVENING. WILL TREND POPS
DOWNWARD FAIRLY QUICKLY BY MID EVENING WITH THE STORMS OUT OF THE
AREA BEFORE 06Z.

ON SATURDAY THE UPPER WAVE MOVES INTO THE GREAT LAKES AND MIDWEST
A COOL AIRMASS WILL DOMINATE THE CENTRAL HIGH PLAINS AS SURFACE
HIGH PRESSURE BUILDS IN. SOME LINGERING MOISTURE MAY KEEP SOME MID
LEVEL CLOUDS ACROSS THE AREA THROUGH PART OF THE DAY. TEMPERATURES
SHOULD BE ABLE TO CLIMB INTO THE MID 60S. AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN CONUS ON SUNDAY.
THE SURFACE HIGH PRESSURE WILL BE MOVING OFF INTO THE GREAT LAKES
AND OHIO VALLEY AND EXTENDING BACK INTO THE SOUTHERN PLAINS. THIS
WILL RESULT IN INCREASING SOUTHERLY FLOW OVER WESTERN KANSAS ALONG
WITH SLIGHTLY WARMER TEMPERATURES.

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE IN PLACE ACROSS THE
EXTREME WESTERN CONUS TO BEGIN THE PERIOD 00Z MONDAY. MEDIUM RANGE
MODELS ARE IN FAIR AGREEMENT INDICATING THE RIDGE MOVING SLOWLY EAST
ACROSS THE ROCKIES EARLY NEXT WEEK AND INTO THE CENTRAL PLAINS BY
MID WEEK. THIS WILL RESULT IN FAIRLY TRANQUIL CONDITIONS ACROSS
SOUTHWEST KANSAS ALONG WITH A GENERAL WARMING TREND THAT WILL ALLOW
TEMPERATURES TO CLIMB TO JUST ABOVE NORMAL TOWARDS THE MIDDLE OF THE
WEEK. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE WILL BE IN
PLACE ACROSS EASTERN COLORADO MONDAY AND WILL PERSIST WITHOUT MUCH
MOVEMENT THROUGH THE REMAINDER OF THE PERIOD. THIS WILL INFLUENCE A
LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS WHICH IN TURN WILL
ADVECT IN WARMER AIR TO THE FORECAST AREA. THE GFS AND ECMWF SHOW
TEMPERATURES AT H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN
PORTIONS OF THE CWA MONDAY TO THE MID 20S(C) IN THE WEST. EXPECT
HIGH TEMPERATURES MAINLY IN THE 80S(F) MONDAY ALONG WITH SOME LOWER
90S(F) POSSIBLE GOING INTO THE MIDDLE PART OF THE WEEK. PLAN NO
SIGNIFICANT CHANGES TO TEMPERATURES.

&&

AVIATION...

A COLD FRONT MOVING SOUTHEAST ACROSS WESTERN KANSAS THIS AFTERNOON
WILL EXTEND FROM EASTERN KANSAS SOUTHWEST INTO THE EASTERN TEXAS
PANHANDLE EARLY THIS EVENING. THUNDERSTORMS ARE LIKELY ALONG AND
AHEAD OF THE FRONT AS IT CONTINUES SOUTHEAST INTO CENTRAL OKLAHOMA
DURING THE OVERNIGHT HOURS. THIS LINE OF THUNDERSTORMS WILL REMAIN
MAINLY EAST OF A LINE FROM KHYS TO KDDC THIS EVENING BEFORE MOVING
WELL OUT OF SOUTHWEST KANSAS BY DAYBREAK SATURDAY. VFR CONDITIONS
WILL PERSIST THROUGH EARLY SATURDAY AFTERNOON EXCEPT FOR POSSIBLE
MVFR/IFR CONDITIONS IN THE VICINITY OF ANY DEVELOPING CONVECTION.
WINDS BEHIND THE FROPA WILL BE 15 TO 25KT WITH GUSTS TO 35KT THIS
EVENING BEFORE GRADUALLY SUBSIDING SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  67  42  74 /  10  10   0   0
GCK  48  66  41  76 /  10  10   0   0
EHA  50  67  43  77 /  10  10   0   0
LBL  51  67  40  75 /  10  10   0   0
HYS  48  67  39  75 /   0   0   0   0
P28  54  66  43  74 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, May 15, 3:29 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
429 AM CDT FRI MAY 15 2009

KSZ030-031-043>046-061>066-074>081-084>090-160930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
429 AM CDT FRI MAY 15 2009 /329 AM MDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN PLAINS TODAY.
THIS SYSTEM WILL HELP PUSH A COLD FRONT INTO WESTERN KANSAS THIS
AFTERNOON. AHEAD OF THE FRONT...RICH MOISTURE AND WARM
TEMPERATURES WILL HELP THE ATMOSPHERE TO DESTABILIZE.
THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG AND AHEAD OF THE FRONT
OVER SOUTH CENTRAL AND SOUTHWESTERN KANSAS THIS AFTERNOON. WITH
STRONG INSTABILITY AND DECENT WIND SHEAR IN THE ATMOSPHERE...SOME
STORMS COULD BECOME SEVERE.  THE BEST CHANCES FOR SEVERE STORMS
WILL BE SOUTH AND EAST OF A LIBERAL TO LARNED LINE. LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. THE STORMS WILL CONTINUE INTO
THIS EVENING BEFORE PUSHING FURTHER SOUTH INTO OKLAHOMA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT...MAINLY SOUTH OF
A LIBERAL TO LARNED LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Special weather statement, May 15, 2:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT FRI MAY 15 2009

KSZ081-152115-
PRATT-
351 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRATT COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CAIRO...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHEASTERN PRATT COUNTY...INCLUDING THE CITY OF
CAIRO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3759 9861 3781 9860 3781 9845 3758 9845
TIME...MOT...LOC 2051Z 254DEG 21KT 3766 9860

JOHNSON

The radar

The Wichita radar (KICT), 97 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Pratt

When
May 15, 3:00 PM CST
Where
Pratt County, 2.64 mi NE of Cairo
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -98.540

Hail, Pratt

When
May 15, 3:09 PM CST
Where
Pratt County, 4.43 mi E of Cairo
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -98.490

Hail, Pratt

When
May 15, 3:30 PM CST
Where
Pratt County, 9.99 mi SSE of Cairo
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -98.490

Hail, Barber

When
May 15, 4:17 PM CST
Where
Barber County, 6.22 mi N of Sharon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.340, -98.430

Hail, Barber

When
May 15, 4:28 PM CST
Where
Barber County, 6.94 mi WNW of Hardtner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -98.770

Hail, Barber

When
May 15, 4:40 PM CST
Where
Barber County, 5.64 mi N of Sharon
Measured
1.25 in hail
Reported by
Public
Coordinates
37.330, -98.450

Hail, Barber

When
May 15, 4:55 PM CST
Where
Barber County, 0.88 mi SE of Gerlane
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -98.540

Hail, Barber

When
May 15, 5:02 PM CST
Where
Barber County, 3.58 mi WNW of Hazelton
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176415, 176416, 176417, 176410, 176411, 176408, 176412, 176414.